Georgia, 2017

Drought in Georgia, June 1 to 8, 2017

June 1 to 8, 2017 · NWS FFC · 2 events in 2 counties and zones

Abnormally wet conditions continued through the month of June, prompting an end to the long-term drought conditions over north and central Georgia. Officially, only Lumpkin and White counties remained in the D2 Severe Drought through the first week of June, and then were removed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Abnormally wet conditions continued through the month of June, prompting an end to the long-term drought conditions over north and central Georgia. Officially, only Lumpkin and White counties remained in the D2 Severe Drought through the first week of June, and then were removed.

In total for the month, rainfall amounts ranged between 3 to 20 inches, with a majority of north and central Georgia receiving widespread 5 to 15 inches. These widespread amounts were 150 to 400 percent of normal. Rainfall deficits at the official climate sites generally fell below 10 inches for the previous 365-day period, or generally 85 to 100 percent of normal. The 90-day rainfall deficits continued to reflect the drought recovery period, with rainfall amounts at all locations ranging from 97 to 177 percent of normal.

By the end of June, reservoirs in north and central Georgia were continuing to recover or were considered to be at or above summer full pool. Lake Allatoona, West Point, and Carters ended the month at or slightly above summer pool elevation. Lake Lanier was still slow to fill, ending the month approximately 6.5 feet below summer pool.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 31, 10:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 31, 10:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1147 PM EDT Wed May 31 2017

.UPDATE...

Forecast is on track with little changes made this late evening.
Most high clouds are streaming across central GA. Given clear
skies across portions of GA, especially the northern tier,
combined with a decoupled atmosphere and sufficient dew point
depressions, went ahead added patchy fog in for the early morning.
However, do not anticipate widespread coverage.

&&

.PREV DISCUSSION... /Issued 757 PM EDT Wed May 31 2017/

UPDATE...
Forecast is on track. Shower/thunderstorm activity has quickly
diminished the last couple of hours with much of the activity
confined to eastern central GA. Anticipate the remaining
precipitation to dwindle the next hour or two. Expect a quiet and
calm night.

PREV DISCUSSION... /Issued 303 PM EDT Wed May 31 2017/

SHORT TERM /Tonight through Thursday Night/...
Morning swath of shower coverage across central portions of the CWA
has further scattered out along a rather diffuse nearly stationary
front and some possible lingering outflow boundaries. Some locations
near the northern and southern edges of the previous precip/cloud
shield has come to reach convective temps in the last hour or two
and now initiating some isolated shower/storm development. Not
thinking coverage will be as widespread or as intense in strength as
yesterday given a slightly less unstable regime, though with some
attainable pockets of nearly 2000 J/kg SBCAPE will continue
possibility of a few strong to severe with again hail and wind as
main threats. Cannot rule out anywhere in CWA since the drier air to
the north is still slow to advect southward.

By Thursday afternoon aforementioned drier air should finally shift
south and confine the enhanced moisture field to central Georgia.
Have limited pops accordingly. Some strong storms are again
possible, mainly along and south of Columbus to Macon area. Temps
should moderate to slightly above normal given expected less cloud
coverage during the peak heating hours.

Baker

LONG TERM /Friday through Wednesday/...
No major changes to the long term forecast. Previous long term
discussion follows...

17

LONG TERM /Thursday Night through Tuesday/...
An upper trough moving across the Great Lakes and southern Canada
pushes a frontal boundary into GA and somewhat drier air spreads
into the northern zones. Moisture rapidly returns during Friday
afternoon and evening and chance pops look good from that time
through Monday. However the pattern remains unsettled with short
waves tracking across the southeast in the moist west to southwest
flow. Also...the remnants of the frontal boundary should help to
focus thunderstorms. The pattern should begin to change by the end
of the period as a strong upper low deepens into the Great Lakes.
This should push dry air farther into the state with convection
ending from the north Monday and mostly dry for Tuesday.

41

AVIATION...
00Z Update...
VFR conditions expected through the TAF period as high pressure
tries to build into the area from the north. Shower/thunderstorm
activity has diminished this afternoon with only scattered
convection noted well south of the TAF sites. Anticipate a quiet
night with light westerly winds and lingering convective debris.
Cirrus will continue to stream into central GA through the
overnight. With the surface high to the north, winds will try to
veer to the NNE by the morning. However the surface reflection and
strength of the pressure gradient edging eastward may be too weak
to yield that shift. So have kept ATL NNW. CU development will
initiate by mid day with the best precipitation coverage across
CSG/MCN with a residual boundary draped to the south.

//ATL Confidence...00Z Update...
Medium on NE wind shift tomorrow for KATL.
High on all else.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          85  64  86  64 /  50  20   5   5
Atlanta         84  66  84  67 /  60  20  10  10
Blairsville     81  57  80  58 /  40  20   5   5
Cartersville    84  62  85  63 /  40  20   5   5
Columbus        84  68  85  68 /  50  20  60  20
Gainesville     82  64  83  64 /  50  20   5   5
Macon           82  66  86  67 /  50  20  40  20
Rome            87  61  86  62 /  40  20  10   5
Peachtree City  83  63  85  64 /  70  20  20  10
Vidalia         89  69  87  70 /  40  30  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....17
AVIATION...26
Hazardous weather outlook, May 31, 7:51 PM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
851 PM EDT Wed May 31 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
851 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A moist and unstable air mass will remain over north and central
Georgia through the weekend. There will be a chance of showers
and thunderstorms each day...a few storms possibly severe.
Some drying is expected for late Monday into Tuesday as a front
sinks through central Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Lumpkin

When
June 1, 12:00 AM EST to June 8, 11:59 PM EST
Where
Lumpkin forecast zone
Reported by
Drought Monitor
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Drought, White

When
June 1, 12:00 AM EST to June 8, 11:59 PM EST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701372, 701373.